Share
 


How to Respond to an Opioid Overdose:

Overcome Opioids - Chicago Department of Public Health - Respond to the Opioid Crisis

Check for signs of  an overdose:

Overcome Opioids - Chicago Department of Public Health - Respond to the Opioid Crisis

No response when you call their name

Overcome Opioids - Chicago Department of Public Health - Respond to the Opioid Crisis

Slow breathing or no breathing

Overcome Opioids - Chicago Department of Public Health - Respond to the Opioid Crisis

Lips and fingernails may turn blue or gray

Overcome Opioids - Chicago Department of Public Health - Respond to the Opioid Crisis

Skin is pale or clammy

Overcome Opioids - Chicago Department of Public Health - Respond to the Opioid Crisis

Slow pulse or no pulse

Overcome Opioids - Chicago Department of Public Health - Respond to the Opioid Crisis

Constricted pupils


Overcome Opioids - Chicago Department of Public Health - Respond to the Opioid Crisis

Call 911 and give naloxone

If no reaction after 3 minutes, give a second dose

Overcome Opioids - Chicago Department of Public Health - Respond to the Opioid Crisis

Do rescue breathing and/or chest compressions

Follow instructions from the 911 dispatcher

 
Overcome Opioids - Chicago Department of Public Health - Respond to the Opioid Crisis
Overcome Opioids - Chicago Department of Public Health - Respond to the Opioid Crisis

Naloxone comes in three different forms: as a nasal(nose) spray, as a vial that requires you use a syringe (needle) for injection, and an auto-injector device that will inject into the muscle with a small needle when you push a button).  There are videos that explain how to use each of these different forms of the medication here.


Naloxone is a prescription medication that can be administered to reverse the effects of an opioid overdose and save someone’s life if given right away.

Naloxone usually works quickly. If the first dose doesn’t work in 2-3 minutes, give a second dose.  Naloxone wears off after about 30-90 minutes.  For this reason, it is possible for someone to wake up and then overdose again when the naloxone wears off.  It is extremely important that you call 911 for help in the event of an overdose, even if someone wakes up after getting the naloxone.


Save a life - Get Naloxone!

Overcome Opioids - Chicago Department of Public Health - Respond to the Opioid Crisis

Although naloxone is a prescription medication, Illinois has passed a law that allows pharmacists to dispense it without an individual prescription (Called a standing order; more information on that here.)

Overcome Opioids - Chicago Department of Public Health - Respond to the Opioid Crisis


How to get naloxone without an individual prescription at a pharmacy:

Layer 7.png

Have insurance card and identification ready (if you have them).

Layer 6.png

Ask whether the pharmacy has naloxone in stock to obtain through IL’s Standing Order.

Layer 5.png

If yes, ask for the cost before the order is filled (There may be a copay for certain products. Some insurance companies have removed or lowered the copay for brand-name naloxone products, so be sure to ask. All IL Medicaid plans cover naloxone.)

Layer 4.png

If they do not have it in stock, request that it be ordered or ask if another location has it in stock.

Layer 2.png

If the pharmacist declines your request, ask if they’re familiar with the standing order.

Layer 3.png

If they are unable to fill the request or are unfamiliar with the standing order, please go to another pharmacy and report your experience to the Chicago Department of Public Health.

Anyone can get naloxone by: 

Layer 1.png

Getting a prescription from their provider

Layer 9.png

Going to a pharmacy and using the standing order for the general public

Layer 8.png

Visiting one of the many Chicago Recovery Alliance (CRA)
or Community Outreach Intervention Projects (COIP) sites across the city where overdose education and free naloxone kits are provided (only intramuscular naloxone at this time).

Overcome Opioids - Chicago Department of Public Health - Respond to the Opioid Crisis
 

More general naloxone information for providers, pharmacists, and the public available here.


Note: Illinois has a Good Samaritan Law in place to encourage people to call 911 or take someone to an emergency room in the case of an overdose, or for follow up care in case naloxone has already been given.  As long as the caller/person taking someone to the ER seeks medical attention when the person experiencing the overdose is still alive and the caller did not sell the person drugs, the Good Samaritan Law offers immunity for possession charges for up to 3 grams of heroin for the caller/person taking someone to the ER.

 
Share

Print Resources:

DOWNLOAD HANDOUTS ON HOW TO USE NALOXONE:

Keep this information with your naloxone kit so you or others remember when and how to use it in case of an overdose.

 

DOWNLOAD POSTERS:


More Resources & Immediate Help:

 
 

Hotline: 1-833-2FINDHELP